Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 20, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 24, 2018, 11:55 PM EDT for Forsyth County, North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2018, 11:55 PM EDT (03:55 UTC)
- Expired
- Jul 25, 2018, 3:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Forsyth County, NC
The radar
The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 2:20 AM EDT | FLASH FLOOD | 2 Sse Donnaha, NC | PERSISTENT HEAVY RAINFALL DUE TO TRAINING THUNDERSTORMS CAUSED CREEKS AND STREAMS TO OVERFLOW THEIR BANKS, FLOODING PORTIONS OF REYNOLDA ROAD. TREES WERE ALSO REPORTED UPROOTED ACROSS THE COUNTY, LIKELY DUE TO OVER-SATURATED SOILS. TIME ESTIMATED VIA RADAR RAT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 145 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 368 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
155
WGUS52 KRAH 250355
FFWRAH
NCC067-250700-
/O.NEW.KRAH.FF.W.0020.180725T0355Z-180725T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
1155 PM EDT TUE JUL 24 2018
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Western Forsyth County in central North Carolina...
* Until 300 AM EDT
* At 1152 PM EDT, Doppler radar indicated heavy rain across the
warned area. Around one inch of rain has already fallen in the
past hour from near Stanleyville to Clemmons, including Lewisville
and the northwest side of Winston Salem. Some of these areas also
received three, to as much as five inches of rain, earlier
Tuesday. Given the saturated ground from earlier heavy rain, and
additional, repeat showers and storms, flash flooding is expected
to begin shortly.
* Some locations that will experience flooding include...
Winston-Salem, Clemmons, Bermuda Run, Lewisville, Rural Hall,
Pfafftown, Stanleyville and Donnaha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
3622 8043 3624 8045 3626 8045 3626 8018
3618 8020 3599 8035 3598 8040 3601 8042
3603 8045 3606 8046 3606 8047 3604 8049
3606 8051
$$
261 follow-up statement
569
WGUS72 KRAH 250704
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
304 AM EDT WED JUL 25 2018
NCC067-250711-
/O.EXP.KRAH.FF.W.0020.000000T0000Z-180725T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forsyth NC-
304 AM EDT WED JUL 25 2018
...THE FLASH FLOOD WARNING FOR WESTERN FORSYTH COUNTY HAS EXPIRED...
The heaviest rain has ended across western Forsyth County. However,
light to moderate rain will continue across eastern portions of the
county, though no significant flooding is expected to pose a threat.
Please continue to heed any remaining road closures.
LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
3622 8043 3624 8045 3626 8045 3626 8018
3618 8020 3599 8035 3598 8040 3601 8042
3603 8045 3606 8046 3606 8047 3604 8049
3606 8051
$$
77What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 11:06 PM EDT, 49 minutes earlier.
Area forecast discussion, Jul 24, 11:06 PM EDT, 49 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 1106 PM EDT Tue Jul 24 2018 .SYNOPSIS... A large upper level low pressure area over the eastern United States will weaken and lift out to the northeast through Thursday. A nearly stationary boundary will continue to focus showers and thunderstorms over the region. Some drier air will move into western areas of NC Thursday and Friday, as a surface trough stalls over eastern NC. && .NEAR TERM /TONIGHT/... As of 1100 PM Tuesday... The greatest threat of flash flooding will exist over the wrn NC Piedmont, where the Flash Flood Watch will continue through expiration, and may require an extension in time. The Watch has been cancelled for the remainder of cntl NC. An occluded cyclone has become increasingly north to south- elongated/stretched from the OH Valley to nern Gulf of Mexico, with a now-elongated center from the srn Appalachians to sern GA. A "kicker" trough now stretching from swrn Ontario to the mid MS Valley will amplify across the Great Lakes and mid-South tonight; and this will cause the occluded cyclone over the sern US to continue to devolve into an open wave, while lifting/ejecting newd into SC and wrn NC, through 12Z Wed. A maximum of associated synoptic-scale/QG forcing for ascent will precede the ejecting wave and become centered over w-cntl NC by 09-12Z Wed. Smaller scale impulses/shear vorticity maxima, on the wrn edge of both a sly mid- upr jet stretching from cntl FL to srn NC, and the tropical moisture axis directed across the srn middle Atlantic coast, will lift generally nwd across ern NC through early Wed. At the surface, a persistent front/trough/convergence axis was analyzed from a broad low over srn GA newd across w-cntl SC (just west of CAE), the srn and wrn NC Piedmont (near EXX), to w-cntl VA (near CHO), and which generally separates sely flow and rich maritime Tropical surface dewpoints in the low-mid 70s from more nly to ely surface flow and dewpoints in the upr 60s to around 70 degrees. Convection for the past 12 hours has been focused along the front, over the wrn NC Piedmont, with just a few rogue showers or isolated storms elsewhere over cntl NC; and this trend is likely to persist for most of tonight, as the aforementioned upr forcing for ascent overspreads the surface convergence axis. While a band or two of convection may yet move onshore and into NC Coastal Plain and Sandhills tonight, the axis of low level moisture transport still directed over ern and e-cntl NC this evening is forecast to shift ewd, as the 925-850 mb flow veers slightly, from sely to sly or sswly, overnight. Near persistence low temperatures in the upr 60s to middle 70s are expected. && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... As of 345 PM Tuesday... Wednesday morning the upper level trough axis will be pulling east with widespread upper level divergence and PVA occurring across eastern North Carolina. Latest run of the GEFS shows the highest exceedance probabilities (of greater than or equal to 1") east of the CWA. The operational run of the GFS indicates this as well (along with the NAM). The ECMWF on the other hand has the highest precipitation totals over the RAH CWA. Given the placement of the heavy rainfall axis today the GFS/ NAM solution appears as the way to go. Wednesday afternoon into evening forecast soundings destabilize across the west as a cold front approaches the region. Along this boundary the high res ARW, NMM, and HRW NSSL all show this. Have adjusted PoPs to account for the above. Wednesday night the trough axis will modulate with more PVA moving overhead. Given this upper level lift and PWATs remaining around 2.00" have kept likely PoPs. && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 230 PM Tuesday... A brief respite from the wet pattern before unsettled weather returns late in the weekend and early next week. The upper air pattern at the start of the extended period on Thursday will feature a deamplifying trough across the eastern CONUS with rising heights across the Carolinas. Even though the trough relaxes, a broad cyclonic flow continues for Thursday and Friday with the trough axis west of our area. This will require a low chance PoP, mainly for an afternoon or evening shower or storm. A more southwesterly flow and increased sunshine will allow highs to range in the upper 80s to lower 90s. Rainfall chances increase over the weekend especially into early next week as a frontal system approaches and stalls across the region and a more pronounced trough develops across the Great Lakes and Mississippi Valley. The combined flow ahead of the upper trough and the return flow around a subtropical high over the Atlantic will result in a return to a pattern with a plume of moisture that surges north across the Southeast an much more numerous showers and thunderstorms. Highs early next week will generally range in the mid to upper 80s with lows near 70. -Blaes. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... As of 810 PM Tuesday... MVFR cigs are already the case over portions of central NC, including near RWI and FAY, while VFR conditions hold elsewhere. As nighttime falls, within a moist flow from the E and SE bringing high surface humidity, a trend toward MVFR to IFR cigs and mainly MVFR vsbys is likely through the late evening, with these conditions dominant after 06z at all sites. The greatest chance for IFR cigs/vsbys is at INT/GSO, where surface winds will be lightest, from 07z to 13z. All sites should see VFR vsbys after 13z but a slower trend to cigs, staying mostly MVFR through 18z. Regarding precipitation, INT/GSO will see the greatest risk of showers through this evening. Late tonight, after 05z, INT/GSO should briefly dry out, but shower chances will increase at FAY/RWI and perhaps RDU after 08z as a batch of rain tracks northward over eastern NC. Another round of scattered showers and storms producing gusty surface winds and briefly lower cigs/vsbys is expected after 19z Wed, with low-end VFR or high-end MVFR cigs dominating for much of the afternoon. Looking beyond 00z Thu, numerous showers/storms will persist through Wed evening, producing areas of sub-VFR conditions and gusty surface winds, before diminishing in coverage and intensity by midnight. RWI/FAY will see a chance of sub-VFR conditions late Wed night, with a much lower chance at INT/GSO/RDU. As an upper trough weakens and shifts east through the region, the greatest shower/storm coverage will shift east of our area starting Wed night, although FAY and RWI may continue to see scattered to numerous storms each afternoon/evening through the weekend, with a lesser chance further west at RDU/INT/GSO. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 2 AM EDT Wednesday for NCZ007-021>024-038- 039-073-074-083. && SYNOPSIS...BADGETT/HAINES NEAR TERM...MWS SHORT TERM...HAINES LONG TERM...BLAES AVIATION...Hartfield
Hazardous weather outlook, Jul 24, 11:01 PM EDT, 54 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 1101 PM EDT Tue Jul 24 2018 NCZ007-021>024-038-039-073-074-083-260315- Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Stanly- Montgomery-Anson- 1101 PM EDT Tue Jul 24 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms will be capable of producing heavy rain and localized flooding on Wednesday. The threat of heavy rainfall should ease on Thursday and Friday, as the large upper trough weakens and shifts northeast. .SPOTTER INFORMATION STATEMENT... Spotters should report heavy rain amounts and any flooding to the National Weather Service. NCZ008>011-025>028-040>043-075>078-084>086-088-089-260315- Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe- Chatham-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-Richmond- Scotland-Hoke-Cumberland-Sampson- 1101 PM EDT Tue Jul 24 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms will be capable of producing heavy rain and localized flooding on Wednesday. The threat of heavy rainfall should ease on Thursday and Friday, as the large upper trough weakens and shifts northeast. .SPOTTER INFORMATION STATEMENT... Spotters should report heavy rain amounts and any flooding to the National Weather Service.
In the hours before
Special weather statement, Jul 24, 7:10 PM EDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Raleigh NC
710 PM EDT TUE JUL 24 2018
NCZ022-039-250000-
Guilford NC-Randolph NC-
710 PM EDT TUE JUL 24 2018
...A CLUSTER OF SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN
WILL AFFECT NORTH CENTRAL RANDOLPH AND GUILFORD COUNTIES UNTIL 800
PM EDT...
At 706 PM EDT, Doppler radar was tracking a cluster of showers and
isolated thunderstorms along a line extending from near McLeansville
to near Greensboro to 11 miles east of High Point to near Randleman.
Movement was northwest at 10 mph.
Heavy downpours, with a quick half inch to one inch of rain, can be
expected; and this may result in minor flooding, particularly as
they move over the city of Greensboro.
Locations impacted include...
Greensboro, High Point, Randleman, McLeansville, Archdale,
Summerfield, Stokesdale, Pleasant Garden, Jamestown and Lake Jeanette
Marina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3624 7955 3616 7955 3602 7972 3586 7977
3580 7984 3591 8005 3608 7999 3621 8002
3625 7997
TIME...MOT...LOC 2306Z 136DEG 8KT 3616 7964 3606 7976 3596 7979 3585
7986
26The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 1:29 AM EDT | Areal Flood Advisory | RAH | Forsyth | 3 hr |
| Jul 25, 3:00 AM EDT | Areal Flood Advisory | RAH | Forsyth | 2 hr |
| Jul 25, 3:35 AM EDT | Areal Flood Advisory | RAH | Guilford | 99 min |
| Jul 25, 5:03 AM EDT | Areal Flood Advisory | RAH | Guilford | 88 min |
| Jul 25, 12:22 PM EDT | Special Weather Statement | RAH | Davidson | 53 min |
| Jul 25, 12:30 PM EDT | Special Weather Statement | RAH | Durham | 45 min |
| Jul 25, 12:53 PM EDT | Special Weather Statement | RAH | Guilford | 22 min |
| Jul 25, 1:13 PM EDT | Special Weather Statement | RAH | Guilford | 62 min |
| Jul 25, 1:23 PM EDT | Special Weather Statement | RAH | Stanly | 67 min |
| Jul 25, 2:12 PM EDT | Special Weather Statement | RAH | Randolph | 63 min |
| Jul 25, 2:56 PM EDT | Special Weather Statement | RAH | Chatham | 49 min |
| Jul 25, 3:04 PM EDT | Special Weather Statement | RAH | Lee, Moore | 56 min |
| Jul 25, 3:37 PM EDT | Special Weather Statement | RAH | Moore | 23 min |
| Jul 25, 3:54 PM EDT | Special Weather Statement | RAH | Harnett | 51 min |
| Jul 25, 3:56 PM EDT | Areal Flood Advisory | RAH | Moore | 67 min |
| Jul 25, 3:59 PM EDT | Special Weather Statement | RAH | Moore, Richmond | 46 min |
| Jul 25, 4:10 PM EDT | Special Weather Statement | RAH | Anson | 50 min |
| Jul 25, 4:13 PM EDT | Special Weather Statement | RAH | Wayne | 62 min |
| Jul 25, 4:46 PM EDT | Special Weather Statement | RAH | Hoke, Richmond, Scotland | 74 min |
| Jul 25, 4:48 PM EDT | Special Weather Statement | RAH | Johnston | 57 min |
| Jul 25, 4:55 PM EDT | Special Weather Statement | RAH | Nash | 65 min |
| Jul 25, 5:08 PM EDT | Special Weather Statement | RAH | Forsyth | 67 min |
| Jul 25, 5:51 PM EDT | Special Weather Statement | RAH | Sampson | 54 min |
| Jul 25, 5:54 PM EDT | Special Weather Statement | RAH | Nash | 66 min |
| Jul 25, 5:58 PM EDT | Special Weather Statement | RAH | Alamance, Guilford | 62 min |
| Jul 25, 6:00 PM EDT | Areal Flood Advisory | RAH | Cumberland | 108 min |
| Jul 25, 6:15 PM EDT | Special Weather Statement | RAH | Cumberland | 45 min |
| Jul 25, 6:37 PM EDT | Special Weather Statement | RAH | Edgecombe | 68 min |
| Jul 25, 6:57 PM EDT | Special Weather Statement | RAH | Wayne | 33 min |
| Jul 25, 7:12 PM EDT | Special Weather Statement | RAH | Guilford | 48 min |
Nearby
Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.